Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Albuquerque, NM

June 8, 2003Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 8, 2003, 12:31 AM MDT for Chaves County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 12:31 AM MDT (06:31 UTC)
Expired
Jun 8, 2003, 1:15 AM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3200 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS55 KABQ 080631
SVRABQ
NMC005-080715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1230 AM MDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 115 AM MDT

* AT 1222 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF CAPROCK...OR ABOUT 35
  MILES NORTHEAST OF ROSWELL...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF CAPROCK AT 110 AM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR LARGE HAIL AND FREQUENT CLOUD 
TO GROUND LIGHTNING.

LAT...LON 3369 10399 3353 10408 3323 10348 3347 10334

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:50 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 7, 8:50 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
850 PM MDT SAT JUN 7 2003

WILL HOLD ON TO ISOLATED POPS FOR PORTIONS OF THE SW...CNTRL AND NE
ZONES THROUGH MIDNIGHT AND ALLOW ALL NIGHT IN THE SE ZONES BUT LOWER
POSP SOME. REMOVED PRECIP FROM MOST OF THE NW. ADJUSTED WINDS DOWN
SLIGHTLY IN THE E. E WINDS SETTING INTO THE RIO GRANDE VALLEY NOW
AND ALLOWED STRONGEST WINDS ANYTIME INSTEAD OF AFTER MIDNIGHT. A FEW
MINOR TEMP CHANGES.

PREVIOUS DISCUSSION...
MAIN FOCUS OF ATTENTION IS THE COLD FRONT/OUTFLOW BOUNDARY PUSHING
SOUTH OVER THE HIGH PLAINS OF NEW MEXICO. TCC PROFILER SHOWING
THIS AIRMASS CONTINUES TO DEEPEN LATE MORNING AND EARLY AFTERNOON.
KROW WINDS TURNED NORTH BY 11 AM. VIS SAT SHOWS CONVECTION OVER
GILA STARTED LATE MORNING AND THE CLOUD SHIELD OVER THE NORTHEAST
BREAKING UP INTO A CU FIELD. CU FIELD EXPANDED OVER CENTRAL NM
BY EARLY AFTERNOON. THE BOUNDARY WILL BE A FOCUS OF SH/TS DEVELOPMENT
THIS AFTERNOON AND EVENING. THE ACTIVITY WILL MOVE SOUTHEAST WITH
MOST OF THE STRONG STORMS IN TX. LARGE HAIL AND STRONG STRAIGHT LINE
WINDS ARE POSSIBLE WITH A FEW STORMS ALONG THE FAR SOUTHEASTERN
PLAINS OF NM THIS EVENING. SH/TS ALONG THE EASTERN SLOPES OF THE
CENTRAL MTN CHAIN AND GILA EARLY EVENING. EAST GAP WINDS WILL
INCREASE THROUGH THE NIGHT IN THE MIDDLE AND LOWER RIO GRANDE VALLEY.
INCREASE OF LOWER CLOUDS BEHIND FRONT OVERNIGHT.

RETURN FLOW AND A FEW WEAK WAVES KEEPS SCHC OF SH/TS FOR SUN AND MON
MAINLY EAST AND MTNS. FORECAST ON TRACK.

AFTER THIS FRONT AND UPPER LVL SYSTEM EJECTS TO THE EAST THE PATTERN
BECOMES BENIGN. A WEAK SOMEWHAT FLAT RIDGE BUILDS IN OVER THE
SOUTHWEST USA. THE WEST AND SOUTHWEST WINDS WILL SCOUR OUT SOME OF
THE MOISTURE BUT MAY LEAVE ENOUGH FOR AFTERNOON CONVECTION TO FORM
OVER THE USUAL AREAS. WILL STAY WITH FORECAST TREND AND KEEP POPS OUT
FOR NOW. STILL EARLY TO RUN WITH ADDING POPS IN THE EAST ON SAT NEXT
WEEK. WILL ADJUST TEMPS TO SHOW THE INTRUSION OF A FRONT BUT WAIT FOR
ANOTHER RUN OF MODELS BEFORE ADDING ANYTHING ELSE.AS

.ABQ...NONE.
Hazardous weather outlook, Jun 7, 6:00 AM MDT, 18 hours 31 minutes before
NMZ001>021-026-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF A LINE FROM TUCUMCARI TO ROSWELL. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 10 PM TODAY EAST
OF A LINE FROM TUCUMCARI TO ROSWELL.

KD

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.